Carfentanil Abuse & Addiction | Overdose, Side Effects, & Treatment Options
- What Is Carfentanil?
- Overdose Signs
- Side Effects
- Withdrawal Symptoms
- Addiction Treatment
- Carfentanil FAQ
Carfentanil is a dangerous drug that has been responsible for an increasing number of overdose deaths in recent years.
This drug has a high potential to cause addiction, and even small amounts of carfentanil can cause serious complications. Fortunately, if you’re addicted to carfentanil or similar opioids, you can improve your mental health and quality of life with a professional treatment program.
What Is Carfentanil?
Carfentanil is an analog of the synthetic opioid fentanyl. This drug is incredibly potent and is estimated to be 100 times stronger than fentanyl and 10,000 times stronger than morphine.
Carfentanil is usually found in the form of a white powder that may resemble heroin or cocaine. In many cases, it is mixed with other drugs to make them stronger, often without the user’s knowledge or permission.
This drug is categorized as a DEA Schedule II drug because of its high addictive potential. Taking carfentanil for even a short period of time can lead to both physical and psychological dependence.
Carfentanil Lethal Dose
Carfentanil’s danger lies primarily in its potency. This drug is so strong that it can be used to tranquilize elephants. It is possible to overdose on carfentanil very quickly, and even multiple doses of Narcan may not be able to revive you.
A lethal dose of carfentanil in humans is unknown, though it may not take much. Police and emergency medical personnel who come into contact with even small amounts of carfentanil can be at risk if they touch it by accident.
Because carfentanil resembles heroin and cocaine, it can easily be added to these drugs without raising any suspicion. Users who consume carfentanil mixed with another drug are more likely to develop an addiction or experience an overdose.
Carfentanil Overdose Signs
The carfentanil lethal dose may vary from one person to the next. However, because of the strength of this drug, it’s possible to overdose with a very small amount.
Carfentanil overdose can prove fatal very quickly, and sometimes even immediate medical interventions are not able to revive someone who has taken too much of this drug.
For this reason, it’s important to call 911 as soon as you suspect someone may have overdosed on carfentanil.
Some of the signs indicating overdose include:
- bluish nails and lips
- extreme confusion
- loss of consciousness
- pupil constriction
- respiratory depression, or slow or absent breathing
- slow heartbeat
- extremely low blood pressure
Carfentanil Addiction Side Effects & Signs
The signs of carfentanil addiction may include the symptoms experienced right after taking the drug, as well as long-term symptoms that develop because of the individual’s physical and psychological dependence.
Immediate side effects from taking carfentanil may include:
- changes in pupil size
- changes in speech
- slower breathing
Signs that someone has become addicted to carfentanil may include:
- problems at home, work, or school
- talking about opioids frequently
- expressing a desire to stop using opioids without success
- spending a lot of time trying to obtain carfentanil illegally
Carfentanil Withdrawal Symptoms & Detox
It’s possible to become dependent on carfentanil quickly. In many cases, users of carfentanil will have been taking another drug as well, such as heroin or cocaine. In fact, some people may not even be aware that they have been consuming carfentanil at the same time.
- muscle and bone pain
- rapid breathing
- abdominal cramps
- loss of appetite
More severe withdrawal symptoms can also occur, especially in people who have taken high amounts of the drug or have been using it for longer periods of time.
Because of the potential for complications during withdrawal, enrolling in a professional detox program is highly recommended. While in a professional detox program, patients receive medical support and other services designed to keep you as safe and comfortable as possible.
Carfentanil Addiction Treatment Options
If you’re addicted to carfentanil or carfentanil in combination with another drug, the best resource available to you is professional addiction treatment. Some of the approaches to treatment that may be used to help you overcome your substance use disorder include:
- Behavioral therapy—Research has shown that behavioral therapy can be effective in treating addiction. The goal of this type of therapy is to help you identify and change unhealthy behavior patterns that contribute to your addiction.
- Group therapy—When dealing with any type of addiction, including carfentanil addiction, group therapy can be useful. Group therapy gives you an opportunity to connect with other people for insight and support.
- Inpatient treatment—Because of the severity of carfentanil addiction, inpatient treatment is usually recommended. This type of treatment is intensive and highly structured to provide continuous support as you begin the journey to recovery.
- Outpatient treatment—After you complete an inpatient program, you may transition to outpatient therapy for ongoing support. Outpatient programs offer more freedom as you practice the skills you learned in inpatient treatment and continue your recovery.
For more information on our treatment options, please contact us today.
Is Carfentanil Stronger Than Fentanyl?
Yes. Carfentanil is about 100 times stronger than fentanyl. That’s why it’s approved only for veterinary use to sedate elephants and other large animals. When humans use it, they face an extreme risk of overdose and death.
Learn more about Carfentanil Vs. Fentanyl
What Is Carfentanil Used For?
Carfentanil is a fentanyl analog that is not approved for therapeutic use in humans. It’s most common use is as a tranquilizer for elephants and other large animals.
This powerful opioid is also manufactured and sold on the street. As a white powdery substance, it can be mixed with illicit drugs like heroin or cocaine, posing a significant health risk to the user.
What Increases The Risk Of Carfentanil Overdose?
The risk of carfentanil overdose is significant. The CDC reports thousands of overdose deaths have involved carfentanil. Carfentanil is the most powerful opioid ever detected in the United States, and simply coming into contact with it jeopardizes your health and safety.
Purchasing illegal drugs off the street, like cocaine or heroin, increases your risk of overdose. Many dealers will lace these drugs with carfentanil without your knowledge. If you think you or a loved one is showing signs of overdose, call for help immediately.
What Are The Side Effects Of Carfentanil?
Anyone exposed to carfentanil may experience dizziness, confusion, anxiety, changes in pupil size, speech problems, slow breathing, and hallucinations.
Can I Get Addicted To Carfentanil & Is It Treatable?
Carfentanil is dangerous to your health and can also lead to addiction. If you’re addicted to any opioid, treatment programs are available and customized to your individual needs. They may include therapy, medication, group counseling, and more.
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.